Iowa, 2010Flooding in Iowa, September 23 to 30, 2010
September 23 to 30, 2010 · NWS FSD · 3 events in 3 counties and zones
Heavy rain, combined with saturated ground from a summer of record rainfall, caused moderate to major flooding of the Big Sioux River beginning on September 23rd, and continuing to the end of the month. Flooding of numerous roads much farmland, and some homes was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain, combined with saturated ground from a summer of record rainfall, caused moderate to major flooding of the Big Sioux River beginning on September 23rd, and continuing to the end of the month. Flooding of numerous roads much farmland, and some homes was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 23, 1:50 AM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Sep 23, 1:50 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 AM CDT THU SEP 23 2010
.DISCUSSION...
TODAYS ROUND IS WELL UNDER WAY WITH ACTVTY DEVELOPING AND COMING UP
INTO THE WRN AND SRN SIDES OF FORECAST AREA. THRU EARLY AFTN THESE
SHWRS AND TSTMS SHOULD CONT TO MOVE NEWD/EWD AND BRING ANOTHER ROUND
OF POTENTIALLY HEAVY RAIN ESPLY TO EASTERN FORECAST AREA.
UNQUALIFIED POPS OVER ALL OF FORECAST AREA WILL GIVE WAY TO ACTVTY
BEGINNING TO DECREASE FROM THE SW THIS AFTN. HEAVY RAIN POTENTIAL
WILL BE OVER OUR MN AND IA COUNTIES PERHAPS BACK A LTL WWD INTO FAR
ERN SD. FLASH FLOOD WATCH FOR SWRN MN BACK TO BROOKINGS/DE SMET WILL
HAVE THE NORTHERN TWO TIERS OF NWRN IA COUNTIES ADDED ON. CURRENTLY
SOAKED AREA AROUND YKN IS A CANDIDATE BUT WITH CURRENT WARNING TILL
430 AM AND RAIN MOVG INTO THAT AREA NOW...THERE MAY NOT BE MUCH OF
AN ADDITIONAL THREAT AFTER THE WARNING BESIDES THE LINGERING AREAL
FLOODING. FOR SIMPLICITY WILL KEEP ALL OF THE WATCH TO 00Z/7PM. NEW
FLOODING THREAT SHOULD BE DONE BEFORE THEN BUT ANY FLOODING MAY
CONT. IN FACT...WE HAVE OUR AREAL FLOOD WARNING FOR MOST OF THE
WATCH AREA TILL 2130Z/430 PM. HAVE DECIDED NOT TO CUT WATCH FOR THIS
AREA AS HEAVY RAIN WOULD POSE THREAT OF NEW FLOODING.
AM GOING WITH A LITTLE FASTER DECREASE IN SHWRS FROM THE SW THAN WE
WENT WITH BEFORE FOR THIS AFTN AND EVE. SCT SHOWERS WILL STILL
LINGER LONGER OVER THE NRN PART OF AREA IS RESPONSE TO SECONDARY
IMPULSE...THO THESE SHOWERS SHOULDNT PRODUCE MUCH RAIN AS LOW/BROAD
FRNT MOVE ACROSS AREA AND WE LOSE THE PARAMETERS WE NEED FOR THE
SIGNIFICANT RAIN. SHOWERS SHOULD END BY LATE TONIGHT AND CLOUDS IN
THE NERN FORECAST AREA WILL CONT TO DECREASE THRU FRI MORNING. FRI
WILL THEN BECOME PRETTY CLEAR/SUNNY OVER AREA. DECENT SW/W/NW WINDS
WILL DEVELOP AS SYS MOVES THRU THIS AFTN AND CONT TONIGHT...ABATING
SOME FRI.
UPPER LOW DIGGING INTO ERN PLAINS STILL APT TO PRODUCE SCT SHWRS
LATE FRI NIGHT AND SAT. CONCERNS ABOUT THEM HANGING ON LONGER ARE
ABATING AS GFS IS LESS EXTREME ON DIGGING THIS LOW SWWD. RIDGING
BEHND THIS LOW AS IT DIGS FURTHER SWD SHUD BRING DRY AND MILD WX FOR
SUN THRU WED.
&&
.AVIATION...
A LARGE AREA OF LOW PRESSURE WILL AFFECT THE FORECAST AREA WITH
WIDESPREAD MVFR AND AREAS OF IFR TODAY AS RAIN AND ISOLATED
THUNDERSTORMS BLANKET THE AREA. THE CENTER OF LOW PRESSURE SHOULD
BE NEAR KFSD AROUND 18Z AND WILL CONTINUE TO DEEPEN AS IT LIFTS
NORTHEAST TO CENTRAL MINNESOTA BY 24/00Z. GUSTY NORTHWEST SURFACE
WINDS TO 25-30 KTS WILL DEVELOP ON THE BACKSIDE OF THE LOW PRESSURE
NEAR THE MISSOURI RIVER VALLEY EARLY AFTERNOON...SWEEPING EASTWARD
TO THE I29 CORRIDOR BY EARLY EVENING AND ACROSS ENTIRE FORECAST AREA
BY LATE EVENING. WINDS WILL SLOWLY SUBSIDE AFTER MIDNIGHT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR IAZ001>003-012>014.
MN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MNZ071-072-080-081-
089-090-097-098.
NE...NONE.
SD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR SDZ039-040-055-056.
&&
WILLIAMSHazardous weather outlook, Sep 23, 3:19 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 AM CDT THU SEP 23 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
419 AM CDT THU SEP 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS...WHICH PRIMARILY POSE A HEAVY RAIN THREAT...WILL
STILL HAVE THE POTENTIAL TO PRODUCE ONE TO TWO INCH HAIL AND WIND
GUSTS TO 60 MPH OR MORE...PRIMARILY IN NORTHWEST IOWA. THE SEVERE
WEATHER THREAT MAY EXTEND TO SOME ADJACENT PARTS OF SOUTHWEST
MINNESOTA... EXTREME NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST
SOUTH DAKOTA.
FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING HEAVY RAIN TO
PARTS OF THE AREA TODAY...ESPECIALLY NEAR AND EAST OF THE BIG
SIOUX RIVER. DUES TO SATURATED CONDITIONS...FLASH FLOODING IS
POSSIBLE IN THIS EASTERN PART OF THE AREA. FLOODING OF
RIVERS...STREAMS...AND CREEKS IS STILL A THREAT
EVERYWHERE...INCLUDING WELL KNOWN RIVERS SUCH AS THE BIG
SIOUX...LITTLE SIOUX...DES MOINES...AND REDWOOD.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOW PRESSURE MOVING SOUTHEAST OVER THE AREA FROM CANADA MAY BRING
ISOLATED TO SCATTERED THUNDERSTORMS LATE FRIDAY NIGHT AND
SATURDAY. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 AM IN NORTHWEST
IOWA AND SOME ADJACENT LOCATIONS.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
In the hours before
Local storm report, Sep 23, 12:20 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
120 AM CDT THU SEP 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD WINDOM 43.87N 95.12W
09/22/2010 COTTONWOOD MN LAW ENFORCEMENT
NUMEROUS REPORTS OF WATER IN BASEMENTS...SEWER
BACKUPS...AND STREET FLOODING THROUGHOUT TOWN
1009 PM FLASH FLOOD 3 E LAKE WILSON 43.99N 95.89W
09/22/2010 MURRAY MN LAW ENFORCEMENT
HIGHWAY 30 UNDER WATER BETWEEN LAKE WILSON AND HADLEY
1045 PM FLASH FLOOD FULDA 43.87N 95.60W
09/22/2010 MURRAY MN LAW ENFORCEMENT
NUMEROUS REPORTS OF WATER IN BASEMENTS THROUGHOUT TOWN.
1100 PM FLASH FLOOD WORTHINGTON 43.63N 95.60W
09/22/2010 NOBLES MN LAW ENFORCEMENT
STREET FLOODING IN AREAS WHICH TYPICALLY FLOOD IN HEAVY
RAINFALL.
1100 PM FLASH FLOOD HERON LAKE 43.80N 95.32W
09/22/2010 JACKSON MN LAW ENFORCEMENT
MINOR STREET FLOODING AND SOME SEWER BACKUP INTO HOMES
&&
JHLocal storm report, Sep 23, 1:20 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 AM CDT THU SEP 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM FLASH FLOOD WINDOM 43.87N 95.12W
09/22/2010 COTTONWOOD MN FIRE DEPT/RESCUE
BASEMENT COLLAPSED DUE TO HEAVY RAIN. RAINFALL MEASURED
5.75 INCHES IN WINDOM.
&&
GHFlood, Lyon
- When
- September 23, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Lyon County, 3 mi NW of Granite to 5 mi SE of Beloit
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -96.612
Widespread heavy rain, combined with saturated ground, caused a fairly rapid rise of the Big Sioux River to moderate to major flooding levels. Roads and numerous agricultural land near the river were flooded, as well as a few homes.
Flood, Sioux
- When
- September 23, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Sioux County, 6.5 mi WNW of Rock Vly to 11.5 mi SSE of Hawarden
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.236, -96.419
Widespread heavy rain, combined with saturated ground, caused a fairly rapid rise of the Big Sioux River to moderate to major flooding levels. Roads and numerous agricultural land near the river were flooded, as well as a few homes. The river crested at 9.7 feet above flood stage at Hawarden on September 27th.
Flood, Plymouth
- When
- September 23, 6:00 AM CST to September 30, 11:59 PM CST
- Where
- Plymouth County, 6 mi N of Akron to 6 mi SW of Akron
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.917, -96.550
Widespread heavy rain, combined with saturated ground, caused a fairly rapid rise of the Big Sioux River to moderate to major flooding levels. Roads and numerous agricultural land near the river were flooded, as well as a few homes. The road flooding included part of Iowa Highway 12. The river crested at 9.7 feet above flood stage near Akron on September 27th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 23 to 26, 2010$2.6 million · 12 events
- Wildfire in California, September 23, 20104 injured · $400,000 · 1 event
- Frost and Freeze in Oregon, September 23, 20103 events
- Flooding in South Dakota, September 23 to 30, 20103 events
- Flooding in Iowa, September 23 to 26, 2010$5,000 · 3 events
- Flooding in Wisconsin, September 23 to 25, 20103 events
- Heavy Rain in Texas, September 23 to 25, 2010$10,000 · 3 events
- Frost and Freeze in California, September 23, 20102 events
- Flooding in Minnesota, September 23 to 30, 20102 events
- Flooding in Iowa, September 23 to 28, 20102 events
- Flash Flood and Flood in Michigan, September 23 to 25, 2010$2,000 · 2 events
- Damaging Wind in Colorado, September 23, 2010$5,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262594, 262595, 262596.